Send to printer »

GEN News Highlights : Sep 24, 2010

EMEA Urges Withdrawal of Octapharma’s IV Immunoglobulin due to Serious Adverse Events

Cause of recently reported thromboembolic events has yet to be identified.

The European Medicines Agency (EMEA) has recommended suspending the marketing authorization for Octapharma’s intravenous human normal immunoglobulin product, Octagem, because of recent reports of serious thromboembolic events associated with its use including stroke, heart attack, and pulmonary embolism. The agency also wants to see existing stocks of the product recalled until the cause of the problem can be identified.

EMEA’s Committee for Medicinal Products for Human Use (CHMP) carried out a review of available Octagem data after the German and Swedish regulatory authorities suspended their national marketing authorizations for the drug earlier this month due to unexpectedly high numbers of reports of serious thromboembolic events. The cause was thought to be related to problems in the manufacture of Octagem, EMEA states.

CHMP’s review of the available data led it to conclude there is clear evidence of a recent increase in thromboembolic events associated with use of Octagem, but “the exact cause of the problems could not be identified with certainty.” The pan-EU suspension will now remain in place until the problem has been rectified. Octapharma has yet to comment on the CHMP findings or EMEA recommendation.